Lake St. Clair, 2012

Marine Thunderstorm Winds in Lake St. Clair, July 4, 2012

July 4, 2012 · NWS DTX · 4 events in 2 counties and zones

A thunderstorm moving into Lake St. Clair produced large hail, while additional thunderstorms produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving into Lake St. Clair produced large hail, while additional thunderstorms produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 5:45 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 4, 5:45 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
645 PM EDT WED JUL 4 2012

.AVIATION...

//DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS WILL LIKELY PERSIST FOR THE NEXT 2 TO
4 HOURS BEFORE SOME SUBTLE SUBSIDENCE OVERSPREADS THE AREA FROM
NORTHERN LOWER MI. THE OVERALL TRENDS IN THUNDERSTORM DEVELOPMENT
ACROSS WISCONSIN AND UPPER MI THIS EVENING WILL ALSO BE MONITORED
CLOSELY. IF THIS CONVECTION ORGANIZES INTO A LINE AND STARTS HEADING
SOUTHEAST...THUNDERSTORMS WILL HAVE TO BE ADDED TO THE TAFS FOR
EARLY THURS MORNING. OTHERWISE...THE NEXT CHANCE FOR THUNDERSTORMS
WILL BE LATE THURS AFTERNOON AS DAYTIME HEATING AND INSTABILITY
INCREASES.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE THUNDERSTORMS WILL IMPACT THE AIRPORT THIS
EVENING. LOW CONFIDENCE ON THUNDERSTORM POTENTIAL ON THURSDAY.

&&

.PREV DISCUSSION...ISSUED 401 PM EDT WED JUL 4 2012

SHORT TERM... THIS AFTERNOON THROUGH TONIGHT

THE EXCESSIVE HEAT WARNING WILL BE EXPANDED INTO THE TRI CITIES
BASED ON MID AFTERNOON HEAT INDEX EXCEEDING 105 WHICH IS EXPECTED TO
REMAIN THE CASE THROUGH THE AFTERNOON. THE REST OF THE WARNING AREA
WILL REMAIN INTACT DESPITE SURFACE DEWPOINT MIXING OUT SLIGHTLY,
ALLOWING HEAT INDEX TO FALL BELOW 105, BUT WITH MAX TEMPS TOPPING
OUT AROUND 100. IN ADDITION, MIN TEMPS ARE ONLY EXPECTED TO DROP
INTO THE MID 70S IN THE DETROIT METRO AREA WITH HEAT INDEX
REMAINING AT LEAST IN THE LOWER 80S FOR THE BULK OF THE NIGHT.

THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON REMAINS
GREATEST ALONG AND SOUTH OF THE SURFACE TROUGH AXIS SETTLING THROUGH
SOUTHERN LOWER MICHIGAN. SATELLITE IMAGERY INDICATES HURON COUNTY
MAY BE THE ONLY AREA IN THE CLEAR WITH THE LINE ROUGHLY FROM SAGINAW
TO PORT HURON SETTING UP WITH THE BEST SURFACE CONVERGENCE AT PRESS
TIME. THE FORECAST WILL PROCEED UNDER THE ASSUMPTION THAT THE MID
LEVEL CAP WILL BE PRESENT OVER THE REST OF THE REGION BUT TOO WEAK
TO TRUST JUDGING BY THE 12Z DTX SOUNDING AND THROUGHOUT THE SUITE OF
MODEL FORECAST SOUNDINGS. EXPECT STORMS TO CONTINUE DEVELOPING ALONG
THE SURFACE TROUGH/LAKE BREEZE HYBRID WITH OUTFLOW THEN SUPPORTING
ADDITIONAL DEVELOPMENT TO THE SOUTH AND EAST TOWARD THE DETROIT AREA
BEFORE EXITING TO THE EAST AND/OR DISSIPATING BY MID EVENING WITH
THE LOSS OF SURFACE HEATING. HOURLY MESOANALYSIS AT 19Z INDICATED
MLCAPE AROUND 4000 J/KG WITH ABOUT 1500 J/KG OF DOWNDRAFT CAPE.
THESE ELEMENTS WITHIN THE WEAK WIND FIELD WILL MAKE PULSE/MULTICELL
SEVERE CONVECTION THE PRIMARY MODE WITH DAMAGING WIND THE MAIN
HAZARD ALONG WITH VERY HEAVY RAIN DUE TO SLOW STORM MOTION.

JUST WARM AND HUMID CONDITIONS FOR THE OVERNIGHT HOURS AS THE SURFACE
BOUNDARY BEGINS A NORTHWARD MOVE IN THE FASHION OF A WARM FRONT.
THIS WILL BRING THE CHANCE OF NOCTURNAL SHOWER AND STORM DEVELOPMENT
TOWARD SUNRISE AS THE MID LEVEL THETA-E RIDGE EXTENDS SOUTH AND
EASTWARD FROM THE LOW OVER THE UPPER MIDWEST. THE ONGOING MCS IN
THAT REGION WILL LIKELY REMAIN OVER THE NORTHERN GREAT LAKES WITH
NEW DEVELOPMENT POSSIBLE OVERHEAD OF SE MICHIGAN LATE IN THE NIGHT.

LONG TERM...THURSDAY THROUGH TUESDAY

A SHIFT IN THE LONGWAVE PATTERN THIS WEEKEND WILL BRING RELIEF FROM
THE EXCESSIVE HEAT AND HUMID CONDITIONS WE HAVE BEEN DEALING
WITH...BUT NOT BEFORE A COUPLE MORE DAYS OF MID/UPPER 90S FIRST.

THE MIDLEVEL TROUGH OVER THE CENTRAL PLAINS WILL CONTINUE BUILDING
OVER THE GREAT LAKES THROUGH THURSDAY AS AN APPROACHING SYSTEM
TRACKING ACROSS CANADA FORCES IT TO BECOME POSITIVELY TILTED. 500MB
HEIGHTS WILL EXCEED 591 DM DURING THIS TIME AND THOUGH THE CANADIAN
SYSTEM WILL FLATTEN THE RIDGE...HEIGHTS WILL HOLD ON FRIDAY UNTIL A
COLD FRONT DROPS ACROSS THE STATE ON SATURDAY. THE COLD FRONT WILL
BE STRONG ENOUGH TO FORCE THE WARM AIRMASS TO THE SOUTH AS THE
TROUGH SETTLES OVER EASTERN CANADA. A FEW REINFORCING SHOTS OF
ENERGY INTO THE TROUGH OVER THE WEEKEND WILL HELP FORCE THE RIDGE
AXIS BACK TO THE WEST OVER THE FOOTHILLS OF THE ROCKIES PLACING THE
GREAT LAKES INTO A REGION OF NW FLOW. 850 MB TEMPS WILL DROP FROM
THE CURRENT VALUES AROUND 22C DOWN INTO THE LOW TEENS BY SUNDAY
WHICH WILL BRING MAX TEMPS BACK DOWN TO AROUND 80F WHICH IS MUCH
CLOSER TO NORMAL FOR THIS TIME OF YEAR. DEWPOINTS WILL BE NOTICEABLY
LOWER BACK INTO THE 50S WHICH WILL MAKE IT FEEL MUCH NICER OUT AS
WELL. THIS PATTERN WILL HOLD THROUGH THE MID WEEK.

CONVECTION WILL CONTINUE TO POSE A THREAT INTO THE WEEKEND. MUCH
LIKE TODAY AND YESTERDAY...VERY HOT AND HUMID AIRMASS WILL RESIDE
OVER SE MI. A WEAK FRONTAL BOUNDARY CURRENTLY DRAPED OVER NORTHERN
MICHIGAN WILL DROP THROUGH THE AREA ON THURSDAY AFTERNOON WHICH WILL
PROVIDE A BIT OF FOCUS FOR POSSIBLE THUNDERSTORMS TO DEVELOP WITH
THE ENHANCED CONVERGENCE ALONG IT. WARM AIR AROUND 700-800MB WILL
PROVIDE A BIT OF A CAP FOR THE STORMS TO CONTEND WITH AGAIN BUT THE
WEAK FRONTAL CONVERGENCE...ANY LINGERING BOUNDARY/LAKE BREEZE OR
WEAK SHORTWAVE IMPULSE MIGHT BE ENOUGH TO PRODUCE STORMS. ATMOSPHERE
WILL REMAIN PRIMED WITH CAPE VALUES IMPRESSIVELY HIGH AT UPWARDS OF
3000 J/KG AND THE NAM CONTINUES TO ADVERTISE VERY STRONG LOW/MID
LEVEL LAPSE RATES OF 8-10C/KG. A STRONGER FRONT WILL DROP THROUGH
SATURDAY/SUNDAY WHICH WILL BRING ABOUT ONE MORE CHANCE AT PRECIP.
MODELS HAVE BEEN FAIRLY DRY WITH IT THUS FAR BUT DO SHOW A COUPLE
MID LEVEL WAVES POTENTIALLY TRACKING ALONG THE FRONT. WILL KEEP
CHANCE POPS GOING ACROSS THE FAR SOUTHERN COUNTIES FOR THE TIME
BEING.

EXCESSIVE HEAT WILL ALSO CONTINUE TO POSE A PROBLEM FOR SE MI
THROUGH THE END OF THE WEEK. BOTH THURSDAY AND FRIDAY SHOULD REACH
INTO THE MID 90S WITH POTENTIAL ON FRIDAY TO POSSIBLY REACH 100F FOR
MANY LOCATIONS. THE USUAL SUSPECTS MAY THROW A WRENCH INTO THE
FORECAST WITH POSSIBLE UPSTREAM CONVECTION SHEDDING CLOUDS AND/OR
RAIN OVER SE MI AFFECTING MAX TEMPS...BUT IN THE END THE AIRMASS HAS
BEEN VERY CONSISTENT AND WILL FORECAST ACCORDINGLY WITH REASONABLY
HIGH MAXES UNTIL WE SEE SOMETHING TO SAY OTHERWISE. THE EXCESSIVE
HEAT WATCH WILL CONTINUE THROUGH FRIDAY.

MARINE...

A FRONTAL BOUNDARY WILL MAINTAIN UNSETTLED CONDITIONS IN TERMS OF
THUNDERSTORMS BUT THE WIND WILL BE LIGHT. THE RESULT WILL BE WARM
AND STABLE CONDITIONS OVER THE OPEN WATERS UNDER A WEAK WIND FIELD.
THE WEAK PRESSURE GRADIENT AND STABLE LOW LEVEL PROFILE WILL THEN
CONTINUE TO PROMOTE LIGHT WINDS AND LOW WAVES THROUGH THE END OF THE
WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...EXCESSIVE HEAT WARNING...MIZ047-MIZ048-MIZ053-MIZ060-MIZ061-MIZ062-
     MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 8 AM THURSDAY.

     EXCESSIVE HEAT WATCH...MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...FROM 8 AM THURSDAY TO 9 PM FRIDAY.

     HEAT ADVISORY...MIZ049-MIZ054-MIZ055...UNTIL 9 PM WEDNESDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
SHORT TERM...BT
LONG TERM....DRK
MARINE.......BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 4, 3:26 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
426 PM EDT WED JUL 4 2012

MIZ047-048-053-060>063-068>070-075-076-082-083-052030-
MIDLAND-BAY-SAGINAW-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
426 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE SEE
THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS MAY
BECOME SEVERE WITH POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. VERY HEAVY RAINFALL IS ALSO
POSSIBLE. STORM MOTION WILL BE FROM NORTHWEST TO SOUTHEAST AT 20
TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT THURSDAY THOUGH FRIDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS BOTH THURSDAY AND
FRIDAY...WITH A BETTER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MIZ049-054-055-052030-
HURON-TUSCOLA-SANILAC-
426 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

AN EXCESSIVE HEAT ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE
SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS MAY
BECOME SEVERE WITH POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. VERY HEAVY RAINFALL IS ALSO
POSSIBLE. STORM MOTION WILL BE FROM NORTHWEST TO SOUTHEAST AT 20
TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT THURSDAY THOUGH FRIDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS BOTH THURSDAY AND
FRIDAY...WITH A BETTER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-052030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
426 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS MAY
BECOME SEVERE WITH POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. VERY HEAVY RAINFALL IS ALSO
POSSIBLE. STORM MOTION WILL BE FROM NORTHWEST TO SOUTHEAST AT 20
TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS BOTH THURSDAY AND
FRIDAY...WITH A BETTER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 4, 3:29 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
429 PM EDT WED JUL 4 2012

MIZ047-053-042130-
MIDLAND-SAGINAW-
429 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 30 MILES WEST OF FREELAND...MOVING SOUTHEAST AT
35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PLEASANT VALLEY BY 440 PM EDT...
  MERRILL BY 505 PM EDT...
  ST. CHARLES BY 525 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SC
Local storm report, Jul 4, 5:07 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
607 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             3 S OIL CITY            43.57N 84.59W
07/04/2012  M0.50 INCH       MIDLAND            MI   TRAINED SPOTTER

0601 PM     HAIL             1 E WARREN              42.49N 83.01W
07/04/2012  M1.75 INCH       MACOMB             MI   TRAINED SPOTTER

            AT 11 MILE AND HOOVER

0604 PM     HAIL             2 S WARREN              42.46N 83.03W
07/04/2012  M1.00 INCH       MACOMB             MI   TRAINED SPOTTER

            AT 9 MILE AND VAN DYKE

&&

RKULIK
Local storm report, Jul 4, 5:40 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
640 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 ESE WARREN            42.49N 83.01W
07/04/2012  M1.25 INCH       MACOMB             MI   TRAINED SPOTTER

0607 PM     HAIL             WHITE LAKE              42.65N 83.50W
07/04/2012  M1.00 INCH       OAKLAND            MI   TRAINED SPOTTER

0617 PM     HAIL             3 SSW TROY              42.55N 83.17W
07/04/2012  M0.50 INCH       OAKLAND            MI   TRAINED SPOTTER

            AT MAPLE AND CROOKS

0624 PM     HAIL             5 S TROY                42.50N 83.14W
07/04/2012  M0.50 INCH       OAKLAND            MI   TRAINED SPOTTER

            AT 12 MILE AND ROCHESTER ROADS

0626 PM     TSTM WND DMG     MADISON HEIGHTS         42.50N 83.10W
07/04/2012                   OAKLAND            MI   TRAINED SPOTTER

            2 TO 3 INCH DIAMETER TREE LIMBS DOWNED

&&

RKULIK
Local storm report, Jul 4, 5:59 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
659 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             2 S ROYAL OAK           42.47N 83.15W
07/04/2012  E1.75 INCH       OAKLAND            MI   TRAINED SPOTTER

0636 PM     HAIL             HUNTINGTON WOODS        42.48N 83.17W
07/04/2012  M1.00 INCH       OAKLAND            MI   TRAINED SPOTTER

0637 PM     HAIL             6 E SOUTHFIELD          42.47N 83.15W
07/04/2012  M1.00 INCH       OAKLAND            MI   TRAINED SPOTTER

0640 PM     HAIL             5 E SOUTHFIELD          42.47N 83.16W
07/04/2012  M1.75 INCH       OAKLAND            MI   TRAINED SPOTTER

0640 PM     HAIL             3 S ROYAL OAK           42.46N 83.14W
07/04/2012  M1.00 INCH       OAKLAND            MI   TRAINED SPOTTER

0643 PM     HAIL             OAK PARK                42.46N 83.18W
07/04/2012  E1.75 INCH       OAKLAND            MI   TRAINED SPOTTER

0645 PM     HAIL             HUNTINGTON WOODS        42.48N 83.17W
07/04/2012  M1.25 INCH       OAKLAND            MI   TRAINED SPOTTER

0650 PM     HAIL             FERNDALE                42.46N 83.13W
07/04/2012  M1.00 INCH       OAKLAND            MI   TRAINED SPOTTER

            LASTED FOR 10 MINUTES

&&

RKULIK
Local storm report, Jul 4, 6:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
707 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FLOOD            5 SW WARREN             42.45N 83.11W
07/04/2012                   OAKLAND            MI   TRAINED SPOTTER

            6-8 INCHES OF WATER COVERING THE ROADS AT WANDA AND
            WORDSWORTH

&&

ADODSON

The radar

The Detroit radar (KDTX), 58 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind, 1 marine hail. Local standard time, as filed.

Marine Hail, Lake St Clair (U.S. Portion)

When
July 4, 6:10 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 7.04 mi N of Grosse Pointe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.372, -82.926

Marine Thunderstorm Wind, Detroit River

When
July 4, 6:35 PM EST
Where
Detroit River forecast zone, 2 mi NNE of Wyandotte
Measured
43 kt (49 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.227, -83.155

A spotter estimated a 50 mph thunderstorm wind gust.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
July 4, 6:35 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 2.23 mi NNE of Grosse Pointe
Measured
35 kt (40 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.408, -82.888

A spotter estimated a 40 mph thunderstorm wind gust.

Marine Thunderstorm Wind, Detroit River

When
July 4, 7:14 PM EST
Where
Detroit River forecast zone, 2.05 mi E of Detroit River Light
Measured
37 kt (43 mph) measured gust
Reported by
AWOS
Coordinates
42.100, -83.160

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402760, 402789, 402792, 402803.